Thunderstorm Wind, Republic
- When
- August 9, 11:49 PM CST to 11:50 PM CST
- Where
- Republic County, 1.06 mi W of Belleville Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.820, -97.670
During the early morning hours of August 10th, a line of severe storms tracked over north central Kansas before gradually weakening by sunrise. Multiple reports of wind gusts from 60 to 70 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the early morning hours of August 10th, a line of severe storms tracked over north central Kansas before gradually weakening by sunrise. Multiple reports of wind gusts from 60 to 70 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 9, 11:11 PM CST, 38 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 1211 AM CDT Sun Aug 10 2025 .KEY MESSAGES... - Hot and humid conditions continue this afternoon with heat index values of 95-105 degrees. - Storm chances increase this evening and overnight. A few storms could be strong to severe and produce damaging wind gusts. Rainfall rates of 1-3 inches per hour could lead to locally heavy rainfall and flooding. - Another round of storms and heavy rainfall comes Sunday evening into early Monday. Flooding is possible again, mainly across east- central Kansas. && .MESOSCALE... Issued at 1008 PM CDT Sat Aug 9 2025 Recent profiler data shows 850MB winds only around 30KTs across central OK and the TX panhandle, which is about 10 to 15KT weaker than earlier progs suggested the low level jet would be at this time. Also the 00Z RAOB showed there was still a decent capping inversion above 850MB. This may be why elevated storms have struggled to develop over the area so far this evening. Still the convection to the west is poised to move into a favorable environment as the low level jet continues to provide some lift into central and northeast KS. If a storm is able to develop ahead of the developing MCS, there could be a hail risk. But it is looking more and more like the main scenario will be for the convection out west to continue into the northern half of the forecast area where instability and effective shear appear good enough to maintain a severe risk wind risk with torrential rain. && .DISCUSSION... Issued at 309 PM CDT Sat Aug 9 2025 Skies have been clearing this afternoon after this morning's showers and storms, although a few showers and isolated storms remain across far northeast Kansas. The surface boundary currently extends from far southeast Nebraska into central Kansas with a hot and humid airmass in place south of the front. Heat index values have climbed to around 100 degrees across east-central Kansas with additional heating this afternoon allowing heat index values to top out around 105 degrees. Daytime heating has created an unstable airmass featuring 2000-3000 J/kg of MLCAPE with eroding CIN. Convergence along the front is weak, but could be sufficient for an isolated storm to develop late this afternoon into the evening. Effective shear of 30-35 kts would support strong to severe storms if a storm does develop during this timeframe with damaging wind gusts and large hail being the main hazards. Coverage of storms increases this evening and through the overnight hours as the low-level jet ramps up again. The nose of the low-level jet starts out near the I-70 corridor before progressing north and veering through the overnight hours. This should tend to steer convection north before a shortwave approaches from the west and shifts convection southeast across the area through the early morning hours Sunday. Strong to severe storms are possible with damaging wind gusts being the main severe hazard, especially if storms evolve into clusters like several of the CAMs suggest. Otherwise, PWATs of around 2" will support efficient rainfall rates of 1-3" per hour within these storms, potentially leading to flooding. The highest potential for flooding appears to lie in southern Nebraska and far northern Kansas where a west-east oriented band of storms may set-up and persist for a couple of hours before being shunted southeast by the approaching wave. Nonetheless, the potential exists for high rainfall rates and localized flooding given the very moist airmass in place, so have expanded the Flood Watch into north central Kansas and started it at 7 PM this evening for areas north of Interstate 70. Convection lingers into the daylight hours Sunday, but should decrease in intensity and coverage through the morning. Clearing should occur again Sunday afternoon, setting the stage for another round of storms to impact the area Sunday evening through early Monday as the low-level jet strengthens again. Uncertainty is higher with this round of convection as placement in key features (surface front, LLJ, outflow boundaries) will depend on how convection evolves into Sunday morning. Currently, the surface front is progged to extend from far northeast Kansas into south-central Kansas by Sunday afternoon. During the evening and into the overnight hours, the LLJ will reside over eastern Kansas with the surface to 850mb front stalling across the forecast area. Several waves in the broad southwesterly flow will aid in continued storm development during the overnight hours with the potential for storms to move over the same areas. This looks most likely to occur across east-central Kansas, but storms could expand northward and impact areas that receive heavy rainfall tonight. Thus, have kept the Flood Watch going through 7 AM Monday. The severe potential is low, but can't rule out some strong wind gusts with these storms. The pattern becomes more zonal Monday into Tuesday, although a lingering wave and frontal boundary keeps chances for precipitation in the forecast both days. Slightly cooler air and cloud cover will keep temperatures generally in the 80s both Monday and Tuesday. The wave is progged to depart by the middle of next week as the mid- level ridge tries to build back overhead, leading to warming temperatures for the latter half of next week. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1204 AM CDT Sun Aug 10 2025 A complex of storms is moving into north central Kansas at this time and tracking east southeast at around 40 knots. It should be near KMHK around 07z and KTOP/KFOE around 08z. While the complex is expected to weaken as it moves to the east, some gusty winds around 30 knots, heavy rain and frequent lightning will all be possible. This round of thunderstorms should come to an end around 15z. Additional thunderstorms are expected overnight Sunday. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for KSZ008-KSZ009-KSZ010- KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024. Flood Watch through Monday morning for KSZ026-KSZ036-KSZ037- KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && MESOSCALE... DISCUSSION...Flanagan AVIATION...Jones
Hazardous Weather Outlook National Weather Service Topeka KS 806 PM CDT Sat Aug 9 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-110115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 806 PM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas. .DAY ONE...Tonight Thunderstorms are expected to develop over parts of north central Kansas late this evening. Then additional thunderstorms should move in from the west overnight sweeping through northeast and east central Kansas during the pre-dawn hours. Initially storms could be capable of large hail around 1 inch in diameter and damaging wind gusts of 60 to 70 MPH. Overnight, the risk is expected to shift to strong winds up to 60 mph and torrential rainfall. Rainfall rates could be between 1 and 3 inches per hour posing a flash flooding risk after midnight. A flood watch is posted for much of the area overnight tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of thunderstorms and heavy rainfall is expected Sunday evening into Monday morning. Flooding is possible, especially across east-central Kansas. .SPOTTER INFORMATION STATEMENT... Spotters are not expected to deploy tonight, but should be prepared for severe storms and report any strong winds or hail to the National Weather Service in Topeka. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
1224 AM CDT Sun Aug 10 2025
KSZ008-020-034-100615-
Republic-Cloud-Ottawa-
1224 AM CDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OTTAWA...REPUBLIC AND
CLOUD COUNTIES THROUGH 115 AM CDT...
At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bostwick to 4 miles south of Jewell to
near Lucas. Movement was east at 40 mph.
HAZARD...Strong wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco,
Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells,
Republic, Munden, Narka, Agenda, Aurora, and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.
&&
LAT...LON 4000 9737 3910 9737 3910 9793 4000 9793
TIME...MOT...LOC 0523Z 270DEG 56KT 4006 9817 3960 9816 3902 9852
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BDThe Grand Island radar (KUEX), 86 km away, was scanning. The volume nearest the first event began at 05:50 UTC.
6 thunderstorm wind. Local standard time, as filed.
Personal weather station.
Three to 4 inch tree branches down.
Personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275604, 1275605, 1275607, 1275608, 1275609, 1275610.